Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 116, NWS Tallahassee, FL

May 6, 2012Brooks County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 6, 2012, 3:54 PM EDT for Brooks County, Lowndes County, Georgia. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2012, 3:54 PM EDT (19:54 UTC)
Expired
May 6, 2012, 4:45 PM EDT
In force
51 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Brooks County, GA, Lowndes County, GA

What was reported inside it

TimeReportWhereRemark
May 6, 3:55 PM EDTHAIL 1Hahira, GA
May 6, 4:03 PM EDTTSTM WND DMG5 Sw Hahira, GATREE DOWN NEAR INTERSECTION OF SNAKE NATION ROAD AND MYERS BLUFF ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
900 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WUUS52 KTAE 061954
SVRTAE
GAC027-185-062045-
/O.NEW.KTAE.SV.W.0116.120506T1954Z-120506T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
354 PM EDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BROOKS COUNTY IN SOUTH CENTRAL GEORGIA...
  NORTHWESTERN LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 445 PM EDT

* AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF HAHIRA...OR NEAR I-75 AT EXIT 22...AND MOVING SOUTH AT
  5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  REMERTON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3083 8330 3082 8354 3100 8351 3101 8331
TIME...MOT...LOC 1954Z 359DEG 5KT 3091 8342

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:28 PM EDT, 26 minutes earlier.

Area forecast discussion, May 6, 3:28 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
328 PM EDT Sun May 6 2012

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT FOR A LARGE
PORTION OF OUR CWA UNTIL 9 PM EDT...

.NEAR TERM (TONIGHT)...
We have an ongoing severe weather event with a severe thunderstorm
watch in effect until 9 PM for most of our GA counties, all of SE AL
and a portion of north Florida. An MCS is pushing down from the
northwest while other storms are firing up ahead of a cold front
that currently stretches east to west just north of the Florida
border. The main threat with these storms will be damaging straight
line winds and large hail of which we have already received some
reports. PoPs have been increased to categorical and likely through
this evening. Rain chances taper off to chance after 00z. Min temps
will be in the mid to upper 60s.

&&

.SHORT TERM (Monday through Tuesday]...
With upper troughing in place along with the return of deep layer
moisture and the presence of a quasi-stationary front, we will see
an unsettled weather pattern with high PoPs for early May. Forecast
soundings show PW's around 1.6" - 1.8" on Monday with very light
steering flow. The severe threat will be greatly diminished the next
few days but the slow moving storms could produce minor urban
flooding problems. High temperatures will be closer to seasonal
levels given all the convection, cloud debris, and decreasing
1000-500mb thicknesses.

&&

.LONG TERM [Tuesday Night through next Sunday]...
A fairly potent and steepening shortwave over the Great Lakes
region is expected to dig the Upper Level Trof further to the
south and east and Tuesday Night and Wednesday, with a definitive
Cold Frontal passage anticipated to push through our region by
Thursday morning. This will allow for elevated PoPs to remain in
the forecast until the front moves on through, so hopefully we
will finally get some much needed widespread rainfall across the
CWA through the short term period and parts of the extended fcst
as well. Fair, cooler, and drier air is expected to build into the
region behind this front with the next chance of rain expected to
approach the CWA from the west on Sunday. Although temps will be
cooler than they have recently been (with consistent well above
normal highs in the upper 80s to the middle 90s for the beginning
of May), it appears that a return to more climatological High
Temps (mainly in the middle 80s) will be in order for much of the
period, with pleasantly cool below normal temps for at least
Friday morning, with Lows dropping down into the middle 50s away
from the coast.

&&

.MARINE...
Light winds and low seas are expected over the marine area the next
several days (outside of thunderstorm activity). .

&&

.Aviation...Increasing chances of showers and thunderstorms for the
remainder of the day and early evening. Some of the stronger storms
could produce wind gusts at least in the 20-30 kt range with an
isolated severe gust not out of the question.

&&

.FIRE WEATHER...
An unsettled weather pattern will continue through Tuesday with a
good chance of showers and thunderstorms. Also, very light transport
wind speeds will keep daytime dispersions on the low side for Monday
and Tuesday afternoons. This will preclude any red flag concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   66  85  65  87  66 /  50  60  30  50  40
Panama City   70  84  68  85  69 /  30  40  30  40  30
Dothan        67  87  66  87  65 /  50  50  30  50  40
Albany        68  84  65  87  66 /  50  60  40  50  40
Valdosta      67  84  64  86  66 /  50  70  50  50  40
Cross City    66  85  63  85  65 /  30  60  40  40  40
Apalachicola  69  83  65  83  69 /  30  40  20  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Aviation...Evans
Fire Weather...Block
Long Term...Gould
Near Term/Short Term/Marine...Barry
Hazardous weather outlook, May 6, 5:30 AM EDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
530 AM EDT SUN MAY 6 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-070930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
530 AM EDT SUN MAY 6 2012 /430 AM CDT SUN MAY 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MUCH OF THE
AREA THIS AFTERNOON...AND LINGER INTO THIS EVENING. SOME OF THE
STORMS COULD BE SEVERE. THE MAIN THREAT WOULD BE DAMAGING WIND
GUSTS. HAIL TO AROUND 1 INCH IN DIAMETER MAY ALSO BE POSSIBLE IN
THE STRONGEST STORMS. THUNDERSTORMS SHOULD REACH PEAK INTENSITY
BETWEEN APPROXIMATELY 3 PM AND 9 PM.

THE MAIN ADDITIONAL HAZARD WILL BE AREAS OF DENSE FOG...BOTH THIS
MORNING AROUND SUNRISE AND POSSIBLY AGAIN TONIGHT. THE DENSE FOG
THIS MORNING SHOULD BE CONFINED MOSTLY TO THE FLORIDA PANHANDLE
AND SOUTHEAST ALABAMA...GENERALLY FROM TALLAHASSEE TO THE WEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED THUNDERSTORMS WILL OCCUR MONDAY THROUGH WEDNESDAY
NIGHT. A FEW STRONG STORMS WILL BE POSSIBLE EACH DAY. LOCALIZED
HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SEVERE WEATHER TODAY WOULD BE APPRECIATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08-LAMERS

In the hours before

Local storm report, May 6, 2:37 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
237 PM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             4 NE FORT RUCKER        31.39N 85.66W
05/06/2012  E1.50 INCH       DALE               AL   PUBLIC

            HAIL UP TO 1.5 INCHES NOW FALLING NEAR LOGAN RD.

&&

WALSH
Local storm report, May 6, 2:40 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
240 PM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     1 WSW CUTHBERT          31.77N 84.82W
05/06/2012                   RANDOLPH           GA   911 CALL CENTER

            2 TREES DOWN ON HWY 82 WEST AND 1 TREE DOWN ON C.R. 266

&&

WALSH
Local storm report, May 6, 3:19 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
319 PM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     2 SSW WARD BRIDGE       31.48N 85.52W
05/06/2012                   DALE               AL   EMERGENCY MNGR

            TREE DOWN ALONG COUNTY ROAD 59...NORTH OF COUNTY ROAD 36.

&&

EVANS
Local storm report, May 6, 3:23 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
323 PM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             3 WNW MOULTRIE          31.19N 83.83W
05/06/2012  E0.88 INCH       COLQUITT           GA   STORM CHASER

            HAIL RANGING UP TO NICKEL SIZE FALLING ALONG HWY 37 WEST
            OF MOULTRIE.

&&

WALSH
Local storm report, May 6, 3:26 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
326 PM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 N TAYLOR              31.19N 85.47W
05/06/2012  E0.75 INCH       HOUSTON            AL   TRAINED SPOTTER

            SPOTTER REPORTED .75 INCH HAIL 2 MILES NORTH OF TAYLOR

&&

WALSH
Local storm report, May 6, 3:39 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
339 PM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             3 SE ALBANY             31.55N 84.14W
05/06/2012  E0.75 INCH       DOUGHERTY          GA   PUBLIC

            HAIL REPORTED NEAR THE INTERSECTION OF RADIUM SPRINGS RD.
            AND 234.

&&

WALSH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:05 AM EDTDense Fog AdvisoryTAEDecatur, Seminole7 hr
May 6, 2:03 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph, Terrell42 min
May 6, 2:11 PM EDTSevere Thunderstorm WarningTAEEarly49 min
May 6, 2:38 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Dougherty, Early, Lee and 3 more52 min
May 6, 2:46 PM EDTSevere Thunderstorm WarningTAELowndes29 min
May 6, 2:57 PM EDTSevere Thunderstorm WarningTAEEarly48 min
May 6, 3:21 PM EDTSevere Thunderstorm WarningTAEColquitt39 min
May 6, 3:26 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Lee, Mitchell, Worth49 min
May 6, 3:44 PM EDTSevere Thunderstorm WarningTAEBaker, Early, Miller46 min
May 6, 3:52 PM EDTSevere Thunderstorm WarningTAEMitchell38 min
May 6, 4:01 PM EDTSevere Thunderstorm WarningTAEColquitt, Mitchell, Thomas44 min
May 6, 4:28 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes47 min
May 6, 4:29 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Seminole, Thomas46 min
May 6, 4:48 PM EDTSevere Thunderstorm WarningTAEDecatur, Seminole27 min
May 6, 5:11 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Thomas38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.